Montana, 2015

High Wind in Montana, February 24, 2015

February 24, 2015 · NWS BYZ · 1 event in 1 county or zone

A tight pressure gradient combined with strong winds aloft brought high winds across Wheatland County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A tight pressure gradient combined with strong winds aloft brought high winds across Wheatland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 24, 10:20 AM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Feb 24, 10:20 AM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
1020 AM MST TUE FEB 24 2015

.UPDATE...

ANOTHER QUICK UPDATE THIS MORNING TO EXPAND INCREASED WIND IN THE
WEST. HARLOWTON AND JUDITH GAP ARE ALSO EXPERIENCING MUCH
STRONGER WINDS THAN PREVIOUSLY ADVERTISED...SO INCREASED WINDS IN
THOSE AREAS AS WELL. AAG

&&

.SHORT TERM...VALID FOR TDY AND WED...

MODELS ARE IN GOOD AGREEMENT FOR TODAY CONTINUING TO POINT TO A
BREEZY MILD DAY WITH THICKENING CLOUDS LATE. I AM ALWAYS FEARFUL
THE CLOUD COVER COULD KEEP US UNDER GUIDANCE NUMBERS...BUT PRE-
FRONTAL DAYS SUCH AS TODAY HAVE BEEN ABLE TO MIX WELL THE LAST FEW
SET-UPS THIS MONTH...SO WILL KEEP HIGHS TODAY CONSISTENT TO WHAT
WE HAVE BEEN ADVERTISING WITH SOME LOCATIONS AROUND 50 DEGREES.

MODELS THEN BREAK DOWN THE RIDGE WITH A SERIES OF SHORT WAVES
TONIGHT THROUGH MIDWEEK TURNING OUR FLOW CYCLONIC ALOFT. LOOKING
AT THE WET BULB FORECAST ON SOUNDINGS...IT APPEARS THERE WILL
LIKELY BE A PERIOD THROUGH EVENING THAT PRECIPITATION IS PRIMARILY
RAIN OR A MIX BEFORE CHANGING OVER TO SNOW AROUND MIDNIGHT.
LOW TO MID LEVEL FLOW FAVORS PRECIPITATION GENERALLY CLINGING TO
THE NORTH SLOPES OF HIGHER TERRAIN/FOOTHILLS BY SUNRISE WEDNESDAY.

HOWEVER...INSTABILITY WITHIN THE DENDRITIC LAYER INDICATED ON
BUFKIT SOUNDINGS SUGGEST THE POTENTIAL FOR BRIEF HEAVY BURSTS OF
PRECIPITATION AND WIND /SNOW SQUALLS/ WEDNESDAY...MAINLY FROM
BILLINGS SOUTH AND WEST. THIS MAKES PLACEMENT OF HIGHLIGHTS A
LITTLE TRICKY...TYPICAL FOR THIS TIME OF YEAR. AT THIS STAGE IT
APPEARS WINTER WEATHER ADVISORIES MAY BE NECESSARY FOR SOUTHERN
BIG HORN...THE NORTHERN BIG HORNS AND SHERIDAN FOOTHILLS. THE
BEARTOOTH AND RED LODGE FOOTHILLS MAY ALSO REQUIRE AN ADVISORY BUT
WE ARE A LITTLE LESS CONFIDENT FOR THE LIVINGSTON AREA. WE HAVE
DECIDED TO HOLD OFF ISSUING ANY HIGHLIGHTS AT THIS TIME...AND
ALLOW THE NEXT SHIFT ONE MORE CYCLE OF MODEL DATA TO ANALYZE SINCE
THE MAIN EVENT IS NOT ANTICIPATED TO BEGIN UNTIL LATER THIS
EVENING. THAT SAID...WE WILL USE OTHER OUTLETS TO ADVERTISE
POTENTIAL SNOWFALL TONIGHT THROUGH EARLY THURSDAY.

AS FOR WEDNESDAY MORNING COMMUTES...MODELS SUGGEST LOCAL
ROAD CONDITIONS MAY BE MORE WET THAN FROZEN IN MANY AREAS /EXCEPT
IN THE HIGHER FOOTHILLS AND MOUNTAINS/. HOWEVER...THIS WILL LIKELY
BE DEPENDENT ON THE LOCAL INTENSITY OF SNOWFALL WHICH MAY STILL LEAD
TO SLUSHY/SLICK CONDITIONS. BT

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

NORTHWEST FLOW ALOFT WILL CONTINUE THROUGHOUT MOST OF THE
EXTENDED PERIOD. LOW PRESSURE SYSTEM OVER NEAR THE HUDSON BAY
WILL BE THE MAIN DRIVER FOR THE FLOW ACROSS THE TREASURE STATE.
COLDER CANADIAN AIR WILL DOMINATE THE LANDSCAPE INTO THE
WEEKEND...ATTEMPTING TO LOWER HEIGHTS ACROSS MUCH OF EASTERN
MONTANA. THEREFORE...DAYTIME SURFACE HIGHS WILL NOT GET MUCH ABOVE
32F THROUGH THE UPCOMING WEEKEND.

MODELS ARE IN DECENT AGREEMENT WITH BRINGING A FEW LOW END PRECIP
EVENTS...ONE SATURDAY INTO SUNDAY...AND ANOTHER MONDAY NIGHT INTO
TUESDAY. MUCH TOO EARLY TO SPECULATE ON POTENTIAL AMOUNTS...BUT
INITIAL INTERROGATION SHOWS ACCUMULATIONS SHOULD NOT BE TOO HIGH.

AT THE VERY END OF THE EXTENDED PERIOD...A CUT OFF LOW OVER THE
FOUR CORNERS REGION WILL SPLIT FROM THE MAIN FLOW ALOFT. A FAIRLY
STRONG REGION OF UPPER LEVEL ENERGY WILL MAKE ITS WAY INTO
NORTHEASTERN MONTANA...DRIVING HEIGHTS DOWN AND COOLING THINGS OFF
EVEN MORE. WILL KEEP A WATCH ON THIS SYSTEM AS IT MAY HAVE SOME
IMPACT BY NEXT WEDNESDAY. SINGER
&&

.AVIATION...

SW-W WIND GUSTS OF 25-35 KTS CAN BE EXPECTED ALONG/NEAR THE
WESTERN FOOTHILLS THROUGH TODAY. THIS WILL IMPACT KLVM AND KBIL.
WINDS WILL DECREASE TONIGHT AS THEY VEER TO THE NW. VFR WILL
PREVAIL TODAY...BUT A CLIPPER SYSTEM WILL BRING INCREASING
RAIN/SNOW SHOWERS TO THE REGION TONIGHT. EXPECT LOCAL MVFR LATE
TONIGHT...AND MTNS WILL BECOME FREQUENTLY OBSCURED. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY WED     THU     FRI     SAT     SUN     MON
-------------------------------------------------------
BIL 050 032/037 010/020 004/026 012/025 010/028 014/036
    0/N 76/O    42/J    11/B    23/J    22/J    11/B
LVM 048 030/036 010/025 004/032 011/025 000/029 013/036
    1/N 47/S    52/J    22/J    34/J    42/J    11/B
HDN 053 030/036 008/022 002/026 009/024 007/029 012/036
    0/E 87/S    41/B    11/U    12/J    22/J    11/U
MLS 047 027/028 902/014 001/023 008/023 007/026 011/034
    2/W 53/S    21/B    01/U    11/E    11/B    11/U
4BQ 049 027/031 001/017 901/025 005/025 005/026 008/034
    0/E 55/S    21/B    11/U    12/J    22/J    11/U
BHK 042 020/022 908/010 905/021 003/022 003/024 006/029
    2/W 54/S    21/U    00/U    11/B    11/B    11/U
SHR 049 029/033 008/016 000/023 005/021 004/024 008/033
    0/B 47/S    62/J    11/B    22/J    42/J    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 24, 3:23 AM MST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
323 AM MST TUE FEB 24 2015

MTZ028>042-056>058-063>068-WYZ098-099-251030-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
323 AM MST TUE FEB 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A CANADIAN COLD FRONT WILL DROP INTO THE REGION TONIGHT.
SCATTERED PRECIPITATION WILL START OUT AS RAIN OR A RAIN AND SNOW
MIX BEFORE TURNING TO SNOW LATE. ROADS MAY BECOME SLUSHY WITH
AREAS OF REDUCED VISIBILITY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AREAS OF ACCUMULATING SNOWFALL AND SLICK OR SLUSHY ROADS ARE
EXPECTED WEDNESDAY INTO EARLY THURSDAY...MAINLY ALONG AND NEAR
THE NORTH FACING SLOPES OF THE BEARTOOTHS AND BIG HORN MOUNTAINS.
PLEASE CHECK YOUR FORECAST REGULARLY FOR UPDATES AND DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern Wheatland

When
February 24, 12:30 PM MST to 1:00 PM MST
Where
Southern Wheatland forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS

A gust of 60 mph was recorded at the Upper Musselshell Agrimet site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554294.